Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

October 10, 2021Coffey County, Kansas

NWS Topeka, KS issued this special weather statement at Oct 10, 2021, 7:15 PM CDT for Coffey County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2021, 7:15 PM CDT (00:15 UTC)
Expired
Oct 10, 2021, 7:45 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Hail
0.50 in
Wind
40

County Coffey County, KS

The radar

The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 7:35 PM CDTHAIL 1.756 E New Strawn, KSTIME ESTIMATED FROM RADAR. SPOTTER REPORTED BRIEF HAIL UP TO GOLF-BALL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1808 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

456 
WWUS83 KTOP 110015
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
715 PM CDT Sun Oct 10 2021
 
KSZ058-110045-
Coffey-
715 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of Coffey County
through 745 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Gridley, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Burlington, Waverly, New Strawn, Gridley and John Redmond Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3817 9596 3825 9596 3842 9580 3843 9556
      3815 9556 3808 9595
TIME...MOT...LOC 0014Z 237DEG 37KT 3819 9589 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 10, 6:54 PM CDT, 21 minutes earlier.

Area forecast discussion, Oct 10, 6:54 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
654 PM CDT Sun Oct 10 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 244 PM CDT Sun Oct 10 2021

An active pattern is taking shape as we head into the workweek, with
the first in a series of systems beginning to impact parts of the
area this evening and tonight.

At 19Z this afternoon, water vapor imagery shows one upper level low
located over western Minnesota with another moving eastward toward
the Texas panhandle out of New Mexico. At the surface, a cold front
has been moving east through the CWA today and has nearly stalled
the last few hours near or just east of Topeka. The upper low south
of the area will swing into Kansas tonight and will produce a large
batch of precipitation associated with area of enhanced vertical
ascent. The two main questions this evening and tonight are whether
severe weather will occur south of Interstate 35, and how much rain
much of the area will receive.

The first question will depend on where the front is this evening.
HRRR and RAP show up to 1500 J/kg of SBCAPE south of Interstate 35
(primarily for Anderson Co) late this afternoon ahead of the front.
The 12Z HREF shows between 500 and 750 J/kg for that same area. If
the front ends up further south, the severe risk will stay south of
the CWA. However, if the front remains near I-35 this evening, a few
strong to severe storms with damaging wind and hail could occur
given the instability mentioned previously combined with an expected
40 to 45 kts of surface to 6km shear.

Attention will then turn to the potential for heavy rainfall.
Several models show precipitable water values ranging from 1.1
inches in north-central KS to 1.7 inches near and south of I-35,
which, according to TOP sounding climatology data, exceeds the max
moving average value for this time of the year. Thus, heavy rainfall
is still a valid likelihood from the batch of rain/storms coming
tonight, especially in east-central and southeast KS. One to two and
a half inches is forecast along and south of the Kansas Turnpike.

Rain exits the area Monday morning and we will get a brief break
before the next system impacts the area Tuesday night. Low level
moisture will stream northward into KS on Tuesday as strong
southerly flow develops in response to intensifying lee
cyclogenesis in Colorado. A very dynamic system consisting of an
intense wind field and strong associated forcing will enter the
central US, bringing the potential for a round of severe weather
to central Kansas Tuesday night. Trends will be monitored closely
given the high amounts of wind shear expected with the system
Tuesday night into Wednesday morning. If thunderstorms overnight
remain surface based, all modes of severe weather could occur.
More heavy rain is also looking possible given the deep moisture
associated with the system.

Long range models then bring yet another upper trough over the
region late next week, which could mean more rain. Timing
differences are noticed, as expected at this range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 653 PM CDT Sun Oct 10 2021

Rain becomes likely this evening and overnight with storms and
moderate to heavy rain possible at times at TOP/FOE. Have less
confidence in thunder with decreasing instability behind the
front, so have utilized a tempo for TSRA at Topeka sites this
evening. Otherwise, have MVFR vsby during periods of heavier
rainfall with MVFR cigs overnight, though periods of IFR may still
be possible. Current guidance indicates cig restrictions should
stay just east of MHK. Heading into the morning hours, rain comes
to an end west to east as cigs lift and skies clear.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Teefey
AVIATION...Picha
Hazardous weather outlook, Oct 10, 2:49 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
249 PM CDT Sun Oct 10 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-112000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
249 PM CDT Sun Oct 10 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

A severe storm capable of producing damaging wind and hail is
possible south of Interstate 35 this evening. Thunderstorms with
locally heavy rainfall are then likely tonight across east
central Kansas. One to two and a half inches of rain could occur
for locations along and south of the Kansas Turnpike.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are forecast to move into north central Kansas from
the west Tuesday night, and across northeast and east central
Kansas into Wednesday morning. Severe weather could occur with
these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Oct 10, 7:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
715 PM CDT Sun Oct 10 2021

KSZ058-110045-
Coffey-
715 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of Coffey County
through 745 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Gridley, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burlington, Waverly, New Strawn, Gridley and John Redmond Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 9596 3825 9596 3842 9580 3843 9556
      3815 9556 3808 9595
TIME...MOT...LOC 0014Z 237DEG 37KT 3819 9589

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:33 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin27 min
Oct 10, 7:56 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin34 min
Oct 11, 4:44 AM CDTAreal Flood AdvisoryTOPCoffey, Douglas, Franklin, Lyon, Osage, Shawnee2 hr
Oct 11, 6:54 AM CDTAreal Flood WarningTOPCoffey, Douglas, Franklin, Lyon, Osage, Shawnee3 hr
Oct 11, 7:57 AM CDTRiver Flood WarningTOPOsage6 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.